MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION HANCOCK II AORTIC BIOPROSTHETIC HEART VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE

MEDTRONIC HEART VALVES DIVISION HANCOCK II AORTIC BIOPROSTHETIC HEART VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number T505U223
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Endocarditis (1834); Unspecified Infection (1930); Respiratory Failure (2484); Thrombosis/Thrombus (4440); Valvular Insufficiency/ Regurgitation (4449)
Date of Event 02/05/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Product analysis: no product was returned.Conclusion: without the return of the product, no definitive conclusion can be made regarding the clinical observation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that two days post implant of this 23mm aortic bioprosthetic valve the patient was hypoxic and required bilevel positive airway pressure (bipap) therapy and ultimate re-intubation.Respiratory cultures were positive for serratia marcescens and klebsiella pneumoniae, and antibiotic treatment was initiated.The patient developed persistent fever with leukocytosis and lactic acidosis.Antibiotic therapy continued for pneumonia which progressed to hemodynamic instability requiring pressor therapy.Due to persistent hypoxemia, ultrasound was performed and was positive for deep vein thrombosis, and the patient was given anticoagulation treatment.Eleven days post implant, transthoracic echocardiogram (tte) showed a well seated valve with trace aortic insufficiency and aortic valve endocarditis.Eighteen days post implant the 23mm valve, a re-do aortic valve replacement (avr) was performed.Prior to the surgery the surgeon citied an 80% chance of mortality due to the patient's overall ill condition.The 23mm valve was examined intraoperatively, thrombi and vegetations were present on the non-coronary leaflet and paravalvular leak (pvl) was present at the right and left commissure.The 23mm aortic bioprosthetic valve was explanted and replaced with a 23mm aortic root bioprosthesis with no pledgets due to the infection.It was reported that separating from cardiopulmonary bypass (cpb) was very difficult and due to underlying sepsis, malnourishment, and multiple cytokine storm the patient was not a candidate for any ventricular assist device or extracorporeal membrane oxygenation (ecmo).The patient was transferred to the cardiac surgical unit in critical condition with a systolic blood pressure of 50mmhg, no further attempts at resuscitation were deemed appropriate and the patient expired due to cardiogenic shock.No autopsy was performed.

Brand Name
HANCOCK II AORTIC BIOPROSTHETIC HEART VALVE
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
MDR Report Key11570710
Report Number2025587-2021-00951
Device Sequence Number3599159
Product Code LWR
UDI-Device Identifier00643169000438
UDI-Public00643169000438
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P980043
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/10/2023
Device Model NumberT505U223
Device Catalogue NumberT505U223
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2021
Initial Report FDA Received Date03/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Required Intervention;
Patient Age77 YR
Patient Weight93